Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2003, 9:42 AM MDT for Iron County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2003, 9:42 AM MDT (15:42 UTC)
- Expired
- Sep 1, 2003, 10:15 AM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Iron County, UT
The radar
The Cedar City radar (KICX), 53 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 3.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2995 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 011542
SVRSLC
UTC021-011615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
941 AM MDT MON SEP 1 2003
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL IRON COUNTY IN UTAH
* UNTIL 1015 AM MDT
* AT 935 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CENTRAL IRON COUNTY...OR ABOUT 19 MILES
NORTHWEST OF CEDAR CITY...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHERN IRON COUNTY AT 1000 AM MDT
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.
LAT...LON 3786 11345 3775 11333 3795 11299 3814 11316
3801 11336What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:15 AM MDT, 27 minutes earlier.
Area forecast discussion, Sep 1, 9:15 AM MDT, 27 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 915 AM MDT MON SEP 1 2003 .SYNOPSIS...AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE OVER NORTHERN UTAH TODAY...LINGERING THROUGH TUESDAY. HIGH PRESSURE WILL REBUILD OVER UTAH ON WEDNESDAY. .DISCUSSION...AREA OF STRONG THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST UTAH WHERE A JET STREAK IS MOVING AROUND THE CUT-OFF LOW OVER NEVADA. UPDATED ZONES AND INCREASED POPS TO LIKELY AHEAD OF THE THUNDERSTORM AREA WHICH SHOULD CONTINUE NORTHEAST ACROSS THE CENTRAL MOUNTAINS. RADAR INDICATED OVER 2 INCH HAIL IN A RIGHT MOVER AT 830 AM. SLC 333 CDC 433 GIBSON .SLC...NONE.
Hazardous weather outlook, Sep 1, 8:35 AM MDT, 1 hour 7 minutes before
IDZ024-025-UTZ001>021-WYZ021-021300- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 835 AM MDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY STRONG THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN UTAH TODAY. A JET STREAM IN NEVADA WILL HELP STRONGER STORMS TO DEVELOP MAINLY DURING THE AFTERNOON HOURS...WITH SOME STORMS CONTAINING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 8:22 AM MDT | Severe Thunderstorm Warning | SLC | Iron | 23 min |
| Sep 1, 10:12 AM MDT | Severe Thunderstorm Warning | SLC | Iron | 33 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.